Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 126, NWS Memphis, TN

April 22, 2017Craighead County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2017, 1:30 AM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 1:30 AM CDT (06:30 UTC)
Expired
Apr 22, 2017, 2:00 AM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS54 KMEG 220630
SVRMEG
ARC031-093-111-220700-
/O.NEW.KMEG.SV.W.0126.170422T0630Z-170422T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
130 AM CDT SAT APR 22 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craighead County in eastern Arkansas...
  Northeastern Poinsett County in eastern Arkansas...
  Southwestern Mississippi County in eastern Arkansas...

* Until 200 AM CDT

* At 130 AM CDT, a severe thunderstorm was located over Lepanto,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Osceola, Marked Tree, Lepanto, Luxora, Wilson, Keiser, Dyess,
  Bassett, Marie, Etowah, Three Way, West Ridge, Eastview, Evadale,
  Driver, Grider, Golden Lake, Carson Lake, Rotan and Mc Clendons
  Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3573 9043 3576 8982 3574 8987 3575 8992
      3573 8996 3569 8996 3566 8993 3565 8990
      3567 8986 3566 8985 3563 8986 3559 8996
      3556 8994 3555 8991 3551 8992 3552 8995
      3556 8999 3555 9003 3552 9005 3554 9042
TIME...MOT...LOC 0630Z 268DEG 47KT 3565 9033 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
415 
WWUS54 KMEG 220652
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
152 AM CDT SAT APR 22 2017

ARC031-111-220702-
/O.CAN.KMEG.SV.W.0126.000000T0000Z-170422T0700Z/
Craighead AR-Poinsett AR-
152 AM CDT SAT APR 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD AND
NORTHEASTERN POINSETT COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3576 8982 3574 8987 3575 8992 3573 8996
      3569 8996 3566 8993 3565 8990 3567 8986
      3566 8985 3563 8986 3559 8996 3556 8994
      3555 8991 3551 8992 3552 8995 3556 8999
      3555 9003 3552 9005 3553 9021 3575 9011
TIME...MOT...LOC 0652Z 268DEG 47KT 3566 8997 

$$

ARC093-220700-
/O.CON.KMEG.SV.W.0126.000000T0000Z-170422T0700Z/
Mississippi AR-
152 AM CDT SAT APR 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR CENTRAL MISSISSIPPI COUNTY...

At 152 AM CDT, a severe thunderstorm was located near Osceola, moving
east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Osceola, Luxora, Wilson, Keiser, Bassett, Marie, Red Line, Shippen,
Creamery Package, Delpro, Evadale, Driver, Grider, Moran, Golden
Lake, Carson Lake, Wardell, Rotan, Norden and Bardstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3576 8982 3574 8987 3575 8992 3573 8996
      3569 8996 3566 8993 3565 8990 3567 8986
      3566 8985 3563 8986 3559 8996 3556 8994
      3555 8991 3551 8992 3552 8995 3556 8999
      3555 9003 3552 9005 3553 9021 3575 9011
TIME...MOT...LOC 0652Z 268DEG 47KT 3566 8997 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:27 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 21, 11:27 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1127 PM CDT Fri Apr 21 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 1002 PM CDT Fri Apr 21 2017/

UPDATE...

Showers continue to develop along a corridor stretching from
Tunica County, Mississippi northeastward to Hardin County,
Tennessee at this time. However, the biggest rain threat for the
overnight hours will be with the thunderstorm complex that is
pushing eastward out of Oklahoma into Arkansas. Current POPs for
the overnight period look good and only minor adjustments will be
made. Expect the severe risk with the complex to be pretty
isolated by the time it pushes into Eastern Arkansas. Models are
also pretty progressive with the movement of the complex thus
expect the flash flooding risk to be isolated as much of the area
has not seen a lot of rainfall. Expect temperatures to hold
steady through the night.

KRM

DISCUSSION... /issued 318 PM CDT Fri Apr 21 2017/

Skies are mostly cloudy across eastern sections of the forecast
area with partly cloudy skies elsewhere. The cold front is now
over a small portion of southwest Tennessee and extends into
northwest Mississippi and southern Arkansas. Temperatures vary
quite a bit depending on which side of the front you are located
with reading ranging from the upper 50s to lower 80s. Currently,
showers and a few thunderstorms are moving across eastern sections
of the forecast area with more showers and thunderstorms over
central Arkansas.

The cold front will drop a little further south tonight then start
to lift back north as a warm front as low pressure develops along
the front and starts to track across Arkansas. As a result, more
thunderstorms are expected to move through the region tonight. A
few of the thunderstorms could become severe with large hail and
damaging winds as the main threats. Temperatures will be on the
mild side tonight with lows Saturday morning from the mid 50s to
mid 60s.

On Saturday, the surface low will move through the forecast area
dragging a cold front along with it. This will mean more
thunderstorms for the region mainly along and ahead of the front.
Severe weather will possible again on Saturday with large hail and
damaging winds as the main threats. Temperatures will be cooler
than they have been over the last couple of days with highs from
the lower 60s to mid 70s. As the cold front moves east of the
region Saturday night, there will be only a chance of showers.
Temperatures will be much cooler with lows in the mid 40s to lower
50s. By Sunday, the cold front will be well east of the region
with a small chance of rain over eastern sections. Temperatures
will remain on the cool side with highs in the low to mid 60s.

High pressure will finally build into the region by Sunday night
bringing a period of dry weather from Sunday night through Tuesday
night. Temperatures will remain on the cool side Sunday night but
will start to warm back up starting on Monday.

By Wednesday, a cold front approaches the region bringing a chance
of thunderstorms for Wednesday and Wednesday night. The cold front
will get closer to the region on Thursday with more thunderstorms
expected for Thursday through next Friday.

ARS

&&

.AVIATION...

A stationary front remains situated from Corinth to Clarksdale.
Showers and thunderstorms have popped up just north of the front
impacting KMEM while more activity pushes into Eastern Arkansas
from the west. Mainly IFR conds exist north of the front with VFR
conds at KTUP...south of the front. Expect numerous showers and
thunderstorms to move across the Mid-South overnight with
widespread IFR/MVFR conditions. Expect this overnight batch of
storms to exit by sunrise leaving behind some leftover showers. A
cold front will then move through with more light showers and
another round of tstms at KTUP in the afternoon. Should be some
drizzle or light rain in the afternoon and evening with MVFR cigs
continuing through the end of the period as an upper low moves
through.

NE/E winds at 10-12 kts expected north of the stationary front
overnight shifting to NW/N at 10-12 kts as the cold front moves
through Saturday. At KTUP southerly winds will shift to NW by
Saturday afternoon with frontal passage.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 21, 10:38 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1038 PM CDT Fri Apr 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-230545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1038 PM CDT Fri Apr 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a chance for severe thunderstorms over the entire Mid-South.
The main threat with these storms will be damaging winds and
large hail and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk for Severe Thunderstorms on Saturday across
northeast Mississippi and portions of West Tennessee near the
Tennessee River, with a Marginal Risk across the remainder of the
area east of the Mississippi River. The primary severe risks will
be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly tonight through Saturday.

In the hours before

Special weather statement, Apr 21, 7:44 PM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
744 PM CDT FRI APR 21 2017

MSZ004>006-009-014-220145-
Tishomingo MS-Tippah MS-Union MS-Alcorn MS-Prentiss MS-
744 PM CDT FRI APR 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Central Tishomingo County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 743 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southwest of
Jumpertown, or 10 miles southeast of Ripley, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tishomingo...southeastern Tippah...northeastern
Union...southeastern Alcorn and Prentiss Counties should monitor this
storm closely.

LAT...LON 3453 8889 3477 8889 3483 8812 3449 8816
TIME...MOT...LOC 0043Z 267DEG 27KT 3465 8878
Local storm report, Apr 21, 8:33 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     W BOONEVILLE            34.66N 88.57W
04/21/2017                   PRENTISS           MS   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED OVER HIGHWAY 45 NEAR BOONEVILLE.

&&

MRM
Special weather statement, Apr 21, 10:29 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1029 PM CDT FRI APR 21 2017

ARZ017-220415-
Lawrence AR-
1029 PM CDT FRI APR 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 PM CDT
FOR...

Lawrence County in eastern Arkansas...

At 1029 PM CDT...a strong thunderstorm producing pea size hail or
larger was located 7 miles northeast of Cave City, or 13 miles
southeast of Ash Flat, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lawrence County should monitor this storm closely.

LAT...LON 3614 9135 3615 9108 3613 9109 3613 9108
      3612 9107 3612 9106 3615 9106 3615 9080
      3606 9083 3604 9084 3602 9084 3599 9086
      3598 9084 3591 9087 3593 9135
TIME...MOT...LOC 0329Z 267DEG 42KT 3604 9149
Special weather statement, Apr 21, 11:31 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
1131 PM CDT FRI APR 21 2017

ARZ009-018-MOZ113-220515-
Greene AR-Clay AR-Dunklin MO-
1131 PM CDT FRI APR 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...

Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Southern Dunklin County in southeastern Missouri...

At 1130 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Walcott, or near
Crowleys Ridge State Park, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...southeastern Clay and southern Dunklin Counties
should monitor this storm closely.

LAT...LON 3600 8996 3600 9038 3598 9039 3597 9075
      3613 9077 3615 9075 3615 9077 3625 9078
      3633 8998
TIME...MOT...LOC 0430Z 265DEG 39KT 3608 9066
Special weather statement, Apr 22, 1:09 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
109 AM CDT SAT APR 22 2017

ARZ026-027-220645-
Poinsett AR-Craighead AR-
109 AM CDT SAT APR 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...

At 108 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds up to 40 mph was located near Jonesboro, moving
east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Poinsett and eastern Craighead Counties should
monitor this storm closely.

LAT...LON 3560 9076 3584 9081 3599 9031 3565 9030
TIME...MOT...LOC 0608Z 260DEG 50KT 3577 9067

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 10:29 PM CDTSpecial Weather StatementMEGLawrence46 min
Apr 21, 11:31 PM CDTSpecial Weather StatementMEGGreene44 min
Apr 22, 1:09 AM CDTSpecial Weather StatementMEGCraighead36 min
Apr 22, 1:56 AM CDTSevere Thunderstorm WarningMEGMississippi37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.